Skip to main content
main-content

01.12.2017 | Case report | Ausgabe 1/2017 Open Access

BMC Neurology 1/2017

Thrombocytopenia induced by dabigatran: two case reports

Zeitschrift:
BMC Neurology > Ausgabe 1/2017
Autoren:
Hyun Goo Kang, Seung Jae Lee, Ji Yeon Chung, Jin Sung Cheong

Abstract

Background

Vitamin K inhibitors (e.g. warfarin) and indirect thrombin inhibitors (e.g. heparin) are widely used to prevent thromboembolic disorders (e.g. myocardial infarction, venous thromboembolism, and stroke). These agents have been mainstays of anticoagulation for people older than 60 years. However, their administration is associated with a risk of bleeding and requires careful monitoring of patients. Novel oral anticoagulants (NOACs), such as dabigatran, are significantly safer in preventing thromboembolism than warfarin and heparin (sporadically causes thrombocytopenia) and are more specific for their target protein, thrombin. The major advantage of dabigatran, a direct thrombin inhibitor, is that it reversibly inhibits both free and clot-bound thrombin by tight binding affinity and the predictable pharmacodynamic effect. A few studies, however, reported that dabigatran can cause thrombocytopenia, although the underlying mechanism remains unclear. Thus, an antidote for dabigatran was developed to prevent thrombocytopenia.

Case presentation

In this report, we discuss two cases of thrombocytopenia and purpura after dabigatran treatment. A 73-year-old man showed hemorrhagic necrotic skin lesions on his neck and right hand. He was administered dabigatran (220 mg/day) for cerebral infarction for three days and his platelet count decreased abruptly (6000/μL). This suggested that dabigatran had caused thrombocytopenia and purpura; therefore, dabigatran administration was discontinued. The results of a blood test, performed 14 days after stopping dabigatran treatment, showed that the platelet count had recovered to the normal range of more than 150,000/μL. A 75-year-old woman had taken warfarin continuously for 8 years. However, she had a new cerebral infarction. Therefore, warfarin treatment was replaced with dabigatran (300 mg/day). Her platelet count decreased (41,000/μL) significantly and dabigatran treatment was discontinued. The blood test results show that platelet counts gradually recovered to the normal range.

Conclusions

Dabigatran application may cause bleeding; therefore, careful monitoring during dabigatran treatment is required to prevent thrombocytopenia. An explanation is that the interaction of dabigatran with thrombin, because of its strong binding affinity, may cause the observed thrombocytopenia.
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2017

BMC Neurology 1/2017 Zur Ausgabe

Neu in den Fachgebieten Neurologie und Psychiatrie

Meistgelesene Bücher in der Neurologie & Psychiatrie

  • 2016 | Buch

    Neurologie

    Das Lehrbuch vermittelt Ihnen das gesamte Neurologie-Prüfungswissen für Ihr Medizinstudium und bereitet auch junge Assistenzärzte durch detailliertes Fachwissen optimal auf die Praxis vor. Die komplett überarbeitete Auflage enthält sechs neue, interdisziplinäre Kapitel.

    Herausgeber:
    Werner Hacke
  • 2016 | Buch

    Komplikationen in der Neurologie

    Das Buch schildert Ereignisse im Rahmen der Neuromedizin, die während der Diagnostik und Therapie neurologischer Erkrankungen und Symptome auftreten können. Die Fallbeispiele sensibilisieren Sie für mögliche Risikofaktoren, um das Auftreten solcher Komplikationen zu vermeiden.

    Herausgeber:
    Frank Block
  • 2017 | Buch

    Facharztwissen Psychiatrie, Psychosomatik und Psychotherapie

    Leitsymptome, Untersuchungsmethoden, Krankheitsbilder, Notfälle & Co. – mit der Neuauflage des "Facharztwissens" sind Sie auf die Facharztprüfung in Psychiatrie und Psychotherapie optimal vorbereitet. In dieser 2. Auflage sind die Kapitel zu psychosomatischen Störungen deutlich ausgebaut.

    Herausgeber:
    Prof. Dr. Dr. Frank Schneider
  • 2019 | Buch

    Kompendium der Psychotherapie

    Für Ärzte und Psychologen

    Dieses Werk wendet sich an Ärzte und Psychologen, die an psychiatrischen und psychosomatischen Kliniken oder an Psychotherapeutischen Ausbildungsinstituten arbeiten und in den vorhandenen Lehrbüchern der Psychotherapie den Brückenschlag zur …

    Herausgeber:
    Tilo Kircher